Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 35, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 7, 1998, 9:32 AM CST for Walton County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 7, 1998, 9:32 AM CST (15:32 UTC)
- Expired
- Mar 7, 1998, 10:00 AM CST
- In force
- 28 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Walton County, FL
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
203 WUUS1 KTLH 071534 SVRTLH FLC131-071600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1032 AM EST SAT MAR 7 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 AM CST (1100 AM EST) FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN FLORIDA ...CENTRAL AND WEST CENTRAL WALTON COUNTY AT 926 AM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM MOVING WEST AT 25 MPH. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:45 AM CST, 47 minutes earlier.
Area forecast discussion, Mar 7, 8:45 AM CST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 945 AM EST SAT MAR 7 1998 MODELS IN GOOD AGREEMENT ON UPPER LEVEL PATTERN...SHOWING VORT MAX COMING OUT OF THE SOUTHWEST TODAY...CLOSING OFF AN UPPER CENTER OVER NM THIS AFTERNOON...MOVING OVER NRN TX TONIGHT BEFORE STARTING TO LIFT TOWARD THE OH VLY TOMORROW. AS THIS OCCURS...EXPECT LONGITUDINALLY ORIENTED COLD FRONT TO FORM OVER LWR MS VLY BY SUN MORN THEN SWEEP QUICKLY EWD ACROSS GULF STATES. AHEAD OF THIS FRONT SHOULD SEE TIGHTENING SFC AND 850 GRADIENT WHICH PROMISES TO PUMP ABUNDANT MOISTURE OVER THE FA. SFC WINDS EXPECTED TO MAINTAIN GENERALLY SLY AT 15 TO 20 KTS THROUGHOUT THE PD. SATELLITE IR CONTINUES TO SHOW WARMING TOPS NRN FL/SRN AL/SRN GA...BUT NOW SEE REDEVELOPMENT TO THE WEST...WITH COOLING TOPS REAPPEARING OVER SRN MS. MOVEMENT ON SATELLITE APPEARS TO BE TOWARD THE NE...WHILE MOVEMENT OF PCPN ON RADAR APPEARS MORE ELY...SO EXPECT INCREASE IN ACTIVITY OVER FA WITHIN THE NEXT FEW HOURS. RAINFALL RATES OF .50 TO .75 INCHES ARE BEGINNING TO SHOW UP OVER SRN MS...SO ETAS PREDICTION OF 2 TO 3 INCHES IN 24 HOURS OVER WESTERN PORTIONS OF FA IS REASONABLE. WILL NEED TO WATCH THIS AREA FOR THREAT FROM FLOODING. HIGHEST SEVERE THREAT APPEARS TO BE SUN AFTERNOON...AS SFC COLD FRONT APPROACHES. AT THAT TIME SHOULD SEE HIGHES OMEGA VALUES COUPLED WITH HIGHEST MEAN RH VALUES. MOS AND ZONES LOOK GOOD...WITH RESPECT TO BOTH POPS (90 TO 100% SAT AND 70 TO 90% SUN) AND TEMPS (UPPER 60S SAT AND LOWER 70S SUN).
In the hours before
Special weather statement, Mar 7, 5:00 AM CST, 4 hours 32 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST SAT MAR 7 1998 THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE ON TODAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND TODAY AND SUNDAY. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE GULF COAST REGION FOR THE NEXT 2 DAYS. AN INTENSIFYING LOW PRESSURE SYSTEM AND COLD FRONT IN NORTHERN NEW MEXICO WILL MOVE OUT INTO THE SOUTHERN PLAINS AND TOWARD THE MISSISSIPPI VALLEY OVER THE WEEKEND. THIS STORM SYSTEM IS EXPECTED TO BRING SEVERE WEATHER TO THE GULF COAST REGION THROUGH SUNDAY. ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL IS ALSO EXPECTED WITH THIS SYSTEM THAT COULD BRING ABOUT SOME ADDITIONAL FLOODING PROBLEMS ACROSS THE AREA. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT... ESPECIALLY IN SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE. SPOTTER ACTIVATION WILL BE LIKELY AGAIN ON SUNDAY. FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Mar 7, 5:00 AM CST, 4 hours 32 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131- 142>148-155>161-GMZ750-755-770-775-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EST SAT MAR 7 1998 THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE ON TODAY AND SUNDAY. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND TODAY AND SUNDAY. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE ACROSS THE GULF COAST REGION FOR THE NEXT 2 DAYS. AN INTENSIFYING LOW PRESSURE SYSTEM AND COLD FRONT IN NORTHERN NEW MEXICO WILL MOVE OUT INTO THE SOUTHERN PLAINS AND TOWARD THE MISSISSIPPI VALLEY OVER THE WEEKEND. THIS STORM SYSTEM IS EXPECTED TO BRING SEVERE WEATHER TO THE GULF COAST REGION THROUGH SUNDAY. ALONG WITH THE THREAT OF SEVERE WEATHER...VERY HEAVY RAINFALL IS ALSO EXPECTED WITH THIS SYSTEM THAT COULD BRING ABOUT SOME ADDITIONAL FLOODING PROBLEMS ACROSS THE AREA. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO TONIGHT... ESPECIALLY IN SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE. SPOTTER ACTIVATION WILL BE LIKELY AGAIN ON SUNDAY. FOR ADDITIONAL WEATHER INFORMATION...PLEASE TUNE INTO NOAA WEATHER RADIO OR CONTACT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU/
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 9:12 AM CST | Severe Thunderstorm Warning | TAE | Gulf | 33 min |
| Mar 7, 1:15 PM CST | Severe Thunderstorm Warning | TAE | Gulf | 60 min |
| Mar 7, 1:15 PM CST | Severe Thunderstorm Warning | TAE | Gulf | |
| Mar 7, 1:48 PM CST | Severe Thunderstorm Warning | TAE | Bay | 47 min |
| Mar 7, 3:16 PM CST | Flash Flood Warning | TAE | Gulf | 5 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.